FDA Issues Safety Alert for Fluoroquinolones
Reviewing the side effects of Fluoroquinolones
The U.S. Food and Drug Administration is advising that serious side effects associated with fluoroquinolone antibacterial drugs generally outweigh the benefits for patients with sinusitis, bronchitis, and uncomplicated urinary tract infections who have other treatment options.
The update issued July 27, 2016, applies to the following medications: Avelox (moxifloxacin), standard- and extended-release Cipro (ciprofloxacin), Factive (gemifloxacin), Levaquin (levofloxacin) and ofloxacin.
Fluoroquinolone Side Effects:
- Tendon problems, tendinitis, tendon rupture (potentially disabling)
- Digestive distress, nausea, diarrhea, constipation, stomach pain, heartburn, vomiting; super-infections, including C. diff diarrhea
- Arthritis, muscle pain, weakness
- Headache, dizziness, anxiety, irritability, agitation, restlessness, confusion, insomnia
- Retinal detachment
- Allergic reactions, skin rash, anaphylaxis (life-threatening reaction requiring immediate medical attention!)
- Hallucinations, psychosis, seizures
- Depression, suicidal thoughts or actions
- Irregular heart rhythms, QT prolongation
- Kidney or liver damage
- Blood disorders
Symptoms of Nerve Damage from Fluoroquinolone Antibiotics:
- Changes in sensation to light touch, pain or temperature, or the sense of body position
- Burning, tingling, weakness
Nursing staff should immediately report any new potential side effect to the prescriber. Consult your AlixaRx Clinical Pharmacist for advice on antibiotic treatment monitoring and alternative medications.
References: 1. http://www.peoplespharmacy.com/2016/05/12/new-fda-warning-for-popular-cipro-and-levaquin-antibiotics/ 2. http://www.healio.com/infectious-disease/antimicrobials/news/online/%7B07a3f6d2-675a-4f97-a8e1-dcca9e129a3a%7D/fda-updates-fluoroquinolone-safety-warnings
This article was originally published in our monthly issue of From the Front Lines – a monthly publication that shares best practices and medication-related challenges faced by “front line” staff in long-term care and post-acute (LTCPAC) facilities.